Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 196, NWS Morristown, TN

May 26, 2011Bradley County, Hamilton County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 26, 2011, 2:39 PM EDT for Bradley County, Hamilton County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2011, 2:39 PM EDT (18:39 UTC)
Expired
May 26, 2011, 3:14 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 2:50 PM EDTTSTM WND DMG4 Ese Chattanooga, TNA FEW POWER LINES WERE DOWNED BY THUNDERSTORM WINDS.
May 26, 3:00 PM EDTHAIL 2Chattanooga, TNHEN EGG HAIL WAS REPORTED ALONG INTERSTATE 75 NEAR HAMILTON PLACE MALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 10:15 AM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS54 KMRX 261839
SVRMRX
TNC011-065-261930-
/O.NEW.KMRX.SV.W.0196.110526T1839Z-110526T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT THU MAY 26 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  HAMILTON COUNTY IN EAST TENNESSEE...

* UNTIL 330 PM EDT

* AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  INDIAN SPRINGS...OR 5 MILES EAST OF LAKEVIEW...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...HARRISON...EAST BRAINERD...OOLTEWAH...COLLEGEDALE...
  MCDONALD...FLINT SPRINGS...WATERVILLE AND HOPEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE
AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3501 8533 3533 8500 3508 8474 3498 8502
      3498 8526
TIME...MOT...LOC 1840Z 232DEG 27KT 3501 8513

$$

DGS
2 follow-up statements
190 
WWUS54 KMRX 261853
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT THU MAY 26 2011

TNC011-065-261930-
/O.CON.KMRX.SV.W.0196.000000T0000Z-110526T1930Z/
BRADLEY TN-HAMILTON TN-
253 PM EDT THU MAY 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR HAMILTON AND BRADLEY COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OOLTEWAH...OR 9 MILES EAST OF CHATTANOOGA...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...MCDONALD...FLINT SPRINGS...WATERVILLE AND HOPEWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE
AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3501 8533 3533 8500 3508 8474 3498 8502
      3498 8526
TIME...MOT...LOC 1853Z 232DEG 27KT 3508 8507

$$
DGS
243 
WWUS54 KMRX 261914
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT THU MAY 26 2011

TNC011-065-261925-
/O.CAN.KMRX.SV.W.0196.000000T0000Z-110526T1930Z/
BRADLEY TN-HAMILTON TN-
314 PM EDT THU MAY 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR HAMILTON AND BRADLEY COUNTIES
IS CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT 
THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND 
SOUTHWEST VIRGINIA.

LAT...LON 3501 8533 3533 8500 3508 8474 3498 8502
      3498 8526
TIME...MOT...LOC 1915Z 232DEG 27KT 3518 8491

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 1:47 PM EDT, 52 minutes earlier.

Area forecast discussion, May 26, 1:47 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
147 PM EDT THU MAY 26 2011

.AVIATION...QUITE AN ACTIVE PERIOD WITH SLOW MOVING UPPER LOW.
PLENTY OF MOISTURE AND INSTABILITY...ESPECIALLY THIS
AFTERNOON...FOR CONVECTION AT THE TAF SITES. TRIED TO TIME PERIODS
WITHOUT PRECIP FROM RADAR LOOPS AND MODEL DEPICTION. STAYED WITH
SHOWERS OVERNIGHT BUT TRENDED BACK TO THUNDERSTORMS AT TRI WHICH
WILL BE TOO FAR EAST TO BE OUT OF THREAT FOR THUNDER WITH SLOW
MOVING FRONT STILL WEST OF THE TERMINAL ON FRIDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 26, 2:22 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 AM EDT THU MAY 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270630-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
222 AM EDT THU MAY 26 2011 /122 AM CDT THU MAY 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SCATTERED SEVERE THUNDERSTORMS EXPECTED TODAY...
A COLD FRONT WILL SLOWLY MOVE ACROSS THE TENNESSEE RIVER VALLEY
TODAY AND TONIGHT...BRINGING A BETTER CHANCE FOR ORGANIZED
THUNDERSTORMS. AS A RESULT...THERE WILL BE A CHANCE FOR WIDESPREAD
SEVERE WEATHER BY THURSDAY AFTERNOON AND EVENING. THE GREATEST
CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL UP TO GOLF-BALL SIZE.
ISOLATED TORNADOES ARE POSSIBLE...MAINLY ACROSS THE PLATEAU AND
WESTERN SECTIONS OF THE TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Local storm report, May 26, 2:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
206 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             MORRISTOWN              36.21N 83.30W
05/26/2011  E1.00 INCH       HAMBLEN            TN   AMATEUR RADIO

            REPORTED NEAR COLLEGE SQUARE MALL.

&&
Local storm report, May 26, 2:20 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             4 NE GREENBACK          35.69N 84.12W
05/26/2011  E1.25 INCH       BLOUNT             TN   AMATEUR RADIO

&&
Local storm report, May 26, 2:27 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     MORRISTOWN              36.21N 83.30W
05/26/2011                   HAMBLEN            TN   NEWSPAPER

            LARGE TREE DOWN ON DENTIST OFFICE AND POWER LINES.

&&
Local storm report, May 26, 2:30 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MARYVILLE               35.75N 83.97W
05/26/2011  E1.25 INCH       BLOUNT             TN   AMATEUR RADIO

            FOOTHILLS MALL AREA.

&&
Local storm report, May 26, 2:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
232 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MARYVILLE               35.75N 83.97W
05/26/2011  E1.75 INCH       BLOUNT             TN   TRAINED SPOTTER

&&
Local storm report, May 26, 2:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
239 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     PIEDMONT                36.03N 83.53W
05/26/2011                   JEFFERSON          TN   EMERGENCY MNGR

            MOBILE HOME WAS HEAVILY DAMAGED DUE TO THUNDERSTORM
            WINDS.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:54 AM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Rhea, Sequatchie66 min
May 26, 2:54 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott66 min
May 26, 3:44 AM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs, Polk46 min
May 26, 10:49 AM EDTSevere Thunderstorm WarningMRXLoudon, Meigs, Morgan, Rhea, Roane26 min
May 26, 11:01 AM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie44 min
May 26, 11:07 AM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Polk, Rhea38 min
May 26, 11:17 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott43 min
May 26, 11:41 AM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 3 more34 min
May 26, 11:51 AM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott39 min
May 26, 12:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Campbell, Grainger, Knox, Loudon and 2 more42 min
May 26, 1:02 PM EDTSevere Thunderstorm WarningMRXBlount, Claiborne, Cocke, Grainger, Greene, Hamblen and 6 more43 min
May 26, 1:33 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe42 min
May 26, 1:47 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hancock, Hawkins and 5 more43 min
May 26, 2:03 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe42 min
May 26, 2:34 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan26 min
May 26, 2:46 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Grainger, Jefferson, Knox, Sevier44 min
May 26, 2:56 PM EDTSevere Thunderstorm WarningMRXMcMinn49 min
May 26, 3:28 PM EDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more47 min
May 26, 3:32 PM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe43 min
May 26, 4:04 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon37 min
May 26, 4:07 PM EDTSevere Thunderstorm WarningMRXMonroe37 min
May 26, 4:14 PM EDTSevere Thunderstorm WarningMRXGrainger, Greene, Hamblen, Hancock, Hawkins, Sullivan and 1 more46 min
May 26, 4:27 PM EDTAreal Flood AdvisoryMRXBlount, Bradley, Loudon, McMinn, Monroe, Polk4 hr
May 26, 4:33 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
May 26, 4:33 PM EDTTornado WarningMRXGreene, Hawkins12 min
May 26, 4:50 PM EDTTornado WarningMRXCarter, Greene, Hawkins, Sullivan, Washington25 min
May 26, 4:56 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott49 min
May 26, 5:03 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Sevier42 min
May 26, 5:10 PM EDTSevere Thunderstorm WarningMRXSullivan50 min
May 26, 5:20 PM EDTTornado WarningMRXCarter, Johnson, Sullivan, Washington40 min
May 26, 5:33 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson42 min
May 26, 5:51 PM EDTTornado WarningMRXJohnson, Sullivan39 min
May 26, 6:18 PM EDTSevere Thunderstorm WarningMRXScott27 min
May 26, 7:15 PM EDTAreal Flood AdvisoryMRXSullivan3 hr
May 26, 7:52 PM EDTAreal Flood AdvisoryMRXCampbell, Morgan, Scott113 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.